MAUDE Adverse Event Report: MENTOR TEXAS MENTOR CPX 4 BREAST TISSUE EXPANDER WITH SUTURE TABS; EXPANDER, SKIN, INFLATABLE

MENTOR TEXAS MENTOR CPX 4 BREAST TISSUE EXPANDER WITH SUTURE TABS; EXPANDER, SKIN, INFLATABLE
Catalog Number 3549114
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Deformity/ Disfigurement (2360)
Date of Event 08/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Video evaluation summary: upon visual evaluation of the video provided in the complaint, the tissue expander appears deflated with multiple holes leaking.As the product involved in this complaint was not received, the device couldn´t be analyzed according to our procedures.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.As part of mentor¿s quality process all devices are manufactured, inspected, and released to approved specifications.Capa activity was not required.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.Reason for device explant and/or reoperation: deflation.Mentor is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which mentor has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, mentor, or its employees that the report constitutes an admission that the device, mentor, or its employees caused or contributed to the potential event described in this report.If certain information is unknown, not available or does not apply, the section/field of the form is left blank.Manufacturer¿s reference number: (b)(4).
 
Event or Problem Description
It was reported that a female patient underwent primary breast surgery with a 550cc mentor cpx 4 breast tissue expander with suture tabs and after the cpx4 expander was taken out from the patient's chest, it was noticeable that the expander was deflated in the mid of expansion.The expander was working fine until the last session.When the surgeon pressed the expander with two hands, she was able to find out that it was ruptured.As a result, the expander was explanted on an unknown date.The expander is filled with saline, so there was no reported impact to surgery or patient.
 
Additional Manufacturer Narrative
On october 5, 2023, mentor became aware of the following and corresponding fields have been updated on this form: procedure performed was primary breast reconstruction surgery.Patient's right side expander was deflated.Date of implant was (b)(6) 2022; fields d6a have been updated.Date of explant was (b)(6) 2023; fields d6b have been updated.On october 6, 2023, the mentor failure analysis lab received the device for evaluation.The analysis has begun, but is not complete at this time.When the investigational analysis has been completed, a supplemental report will be submitted.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
On 21-dec-2023, mentor completed the investigation on the suspect medical device.Device evaluation summary: according to the information received, the patient experienced deflation in the tissue expander.The product was returned to mentor for evaluation.Mentor conducted a visual inspection and microscopic examination of the returned device.Visual analysis of the returned sample revealed that no damage or anomalies were observed on the tissue expander.Leak testing was performed, in accordance with mentor procedures, and three tears (a, b, and c) were noted on the anterior aspect measuring approximately 0.1 cm the ra and less than 0.1 rb and rc.A microscopic examination was performed and the cause of all tears could not be identified.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformance's related to the issue reported were identified.Based on the current information, a product issue was identified during the investigation of the sample received.This product issue will be addressed through mentor¿s quality system.According to the manufacturing investigation, during the manufacturing process the poly sheet must be removed from the baser washer and the base must be aligned with the shell subassembly.From the review of the complaint device received, there is no evidence of poly sheet presence that could be affecting the tear that was found in the posterior view close to the bladder.Also, the processes, equipment, or tools that could cause a tear in the shell were evaluated and were identified as a non-contributing factor for the tear found.As part of mentor¿s quality process, all devices are manufactured, inspected, and released to approved specifications.No corrective and preventive action (capa) is required now.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post-market surveillance.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
On september 15, 2024, device re-evaluation was completed as follows: mentor conducted a visual inspection, leak testing, and microscopic examination of the returned device.Visual analysis of the returned sample revealed that no damage or anomalies were observed on the low height te w/sut tabs 550cc tissue expander.Leak testing was performed, in accordance with mentor procedures, and three tears (a, b, and c) were noted on the anterior aspect measuring approximately 0.1 cm tear (a) and less than 0.1 cm tears (b) and (c).This is consistent with findings observed in the video of the product received previously.A microscopic examination was performed and the cause the tears (a, b, and c) could not be identified.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Based on the findings previously detailed, a notification was sent to mentor's manufacturing team for further investigation.According to the manufacturing investigation, potential process failures resulting in possible leakage failure that may represent deflation/rupture were assessed concerning the product complaint.The process controls and data records collected for the deflated tissue expander are within specification.Therefore, the tears reported on the product are not able to be confirmed as manufacturing-related defect.Although no conclusion could be reached on the cause of the reported event, the instructions for use contain the following caution: the silicone shell of the tissue expander may easily be cut by a scalpel or ruptured by excessive stress, manipulation with blunt instruments, or penetration by a needle.Subsequent deflation and/or rupture could result.All devices should be carefully inspected for structural integrity prior to and during implantation.In addition, the patient should be advised that vigorous body movement (e.G., physical exercise) or excessive manipulation or trauma in the region of the expander may cause stress to the device and result in subsequent deflation.As part of mentor¿s quality process, all devices are manufactured, inspected, and released to approved specifications.No corrective and preventive action (capa) is required now.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post-market surveillance.D4: udi: as the serial number for the device involved in the event was not provided, the full udi is currently not available.Manufacturer¿s reference number: (b)(4).

Brand Name
MENTOR CPX 4 BREAST TISSUE EXPANDER WITH SUTURE TABS
Common Device Name
EXPANDER, SKIN, INFLATABLE
Manufacturer (Section D)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
Manufacturer (Section G)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
Manufacturer Contact
kate karberg
3041 skyway circle north
irving, TX 75038
3035526892
MDR Report Key17752502
Report Number1645337-2023-10757
Device Sequence Number6995741
Product Code LCJ
UDI-Device Identifier00081317006688
UDI-Public00081317006688
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K130813
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2024
Device Catalogue Number3549114
Device Lot Number9468702
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/05/2023
Supplement Date Received by Manufacturer10/05/2023
12/21/2023
09/05/2024
Initial Report FDA Received Date09/14/2023
Supplement Report FDA Received Date10/18/2023
12/22/2023
09/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale